Topamax and Hair Loss?

There’s a lot of discussion going on about hair loss as a side effect of Topamax (topiramate).  Because of the time it takes hair to grow back, this can be an issue that goes on even after you’ve stopped taking it.

Although this doesn’t seem to be one of the most common side effects of Topamax, it’s obviously one to be concerned about.

But I’m not going to write about it – because the fine folks over at MigreLief already did some research. 🙂 So I suggest you check out the article I’m linking to below.  But I would like to hear from you here – have you experienced this side effect?  Did you find any solutions?

Hair loss from Topamax? Recommendations for battling Topirimate side-effects

Be Sociable, Share!
13 comments… add one
  • Michele Bloom Sep 10, 2013

    Wow glad im not on that one anymore ! 😛

  • I’m on an ultra low dose and am not having this problem =)

  • Michelle Erickson Sep 10, 2013

    I’m on Topamax for a while now and I do notice more hair comes out after showering while I brush it but luckily I have really thick and long hair…I also bought some biotin so I think I may take that daily..I will say Topamax has been my life saver as far as the migraines go!!

  • Melynda Baker Sep 10, 2013

    I have been on Topamax for several year now. I have thin hair as it is, but noticed since I cut my long hair short it does not fallout as much or thin.

  • Jen Yeager Sep 10, 2013

    I haven’t really noticed significant hair loss and I’ve been on Topamax for years. I have had other side effects but honestly the side effects are worth it. Topamax is the only thing that has helped me. I lost more hair w nortriptyline…

  • Michael Fernandez Sep 11, 2013

    I’ve been on topamax twice before and luckily haven’t had any noticeable increase in hair loss. Unfortunately it didn’t have much effect on my migraines and I had problems with other side effects such as weight loss and fatigue. Last preventative I was on was Depakote given the daily migraines and frequent vomiting, that helped keep my weight at a safe level but I doubt many migraineurs would resort to that medication.

  • Tania Kaye Sep 11, 2013

    I was on Topamax and apart from affecting my brain quite considerably i did have a lot of hair loss and it took AGES for it to grow back. Unfortunately my dr didn’t think that was important enough to tell me. I think doctors don’t understand the importance of hair loss and how it affects your mood and personality. It is awful for anyone to lose hair and especially if the drug is not working for you

  • Jayne Wood Sep 16, 2013

    topamax gave me a form of dementia and I had to stop taking it

  • Heather Oct 2, 2013

    Definitely had some hair loss from Topamax…I think it made me lose weight too (I’ve been on so many migraine drugs it’s hard to keep track). It didn’t work so I stopped taking it and the hair I lost eventually grew back wavy (I’d always had straight hair).

  • j May 16, 2015

    I’ve been on100mg of Topamax for 4 months now and definitely notice hair loss. I would definitely trade that for weight loss.

  • Kathryn McClatchy Jul 15, 2016

    Yes!! I had waist-length hair. I suffered 5 Strokes starting in 2006. Migraine was the only risk factor I had going into The Strokes. The neurologist put me on Topamax to try to control the migraines which got worse after The Strokes. I lost at least two-thirds of my hair. Nobody would believe me that it was the Topamax. After a year on it, and the neurologist raising the dosages because it wasn’t working. I finally insisted on being taken off of it. I had to cut my hair really really short to try to hide the loss of volume. It took years for my hair to grow back. I’m so glad somebody is finally acknowledging the connection!

  • Sabrina Jul 2, 2017

    I stopped taking 100mg of Topamax a year ago and I still experience hair loss. I am concerned about the long-term effects this could have on my hair. My doctor thought I was making up but I knew that was what was causing the hair loss. So I insisted after 4 years to be taken off of it. As the dose was raised the hair loss got worse. I can’t wear my hair down because I get covered in hairs that are falling out and in the shower I lose hair by the handfuls. It is a nightmare.

  • Diane Castle Nov 14, 2017

    I have been on very low dosage Topiramate approx seven months. Finally stopped migraines but I also started having hair loss three months ago! I had very thick healthy hair. This side effect was never mentioned by my neurologist! At 12 mg daily I’ve stopped, cold turkey.. I had very little migraine pain, mostly auras! I’ll take my chances at this point and pray my hair starts to regrow. It is awful that so many physicians are not mentioning this terrible side effect. Does anyone have good advice on stimulating re growth of hair, something that actually works.

Leave a Comment